Hail, Taylor
- When
- May 10, 7:37 PM CST
- Where
- Taylor County, 0.9 mi NE of Tye
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.460, -99.860
The public reported quarter size hail 1 mile northeast of Tye.
Combination of an outflow boundary interacting with a dryline, and strong mid and high level winds resulted in the development of a few supercells mostly along and north of Interstate 20. These storms resulted in a few large hail reports and an isolated damaging thunderstorm wind report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Combination of an outflow boundary interacting with a dryline, and strong mid and high level winds resulted in the development of a few supercells mostly along and north of Interstate 20. These storms resulted in a few large hail reports and an isolated damaging thunderstorm wind report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 10, 5:21 PM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 621 PM CDT Wed May 10 2017 .AVIATION... /00Z TAFS/ A dryline is located west of all terminals and in now retreating slowly to the west early this evening, with all terminals now VFR. VFR conditions should prevail at all terminals for the remainder of the evening. A pacific front will push the dryline back to the east after midnight with a chance of showers and thunderstorms into the early morning hours. For the terminals, the best chance for thunderstorms and VCTS should begin around midnight for the western terminals lasting for a few hours, and beginning a few hours later for the KJCT and KBBD. && .PREV DISCUSSION... /issued 323 PM CDT Wed May 10 2017/ SHORT TERM... (Tonight and Thursday) Dryline has slowly moved into the western portions of the area this afternoon, running roughly from a Hamlin to San Angelo to Ozona line at 3 PM (20Z). Dryline shouldn't move much farther east this afternoon, and then should begin to retreat back west this evening. Convection has developed along the triple point across the Southern Plains east of Lubbock, where strong instability and good shear has led to the issuance of a Tornado Watch that includes the Northern Big Country of Haskell and Throckmorton. Brunt of the convection will likely remain near the triple point and outflow boundary across the Red River, but better convergence along the dryline and a speed max moving into the area should lead to a few storms down the dryline this afternoon and evening, perhaps as far south as Haskell and Throckmorton. Farther south...additional convection has developed across Val Verde County, with satellite showing decent cu developing up the dryline to near San Angelo and Abilene. This area is largely being bypassed by the speed max to the north at the moment, and is mainly dependent on the dryline itself to initiate convection. Isolated to scattered storms possible along the dryline this afternoon and evening, but does not appear to be terribly widespread. All this changes later this evening, when the approaching cold front overtakes the dryline. Low level jet cranks up as well and the latest HRRR and TTU WRF both show a large area of convection developing across the western portions of the Concho valley and Edwards Plateau late this evening. Right rear quad of the jet becomes a factor, and with good elevated instability, convection should become more widespread. Have increased PoPs a little for tonight mainly west of an Abilene to San Angelo to Ozona line. Convective coverage should be maximized during the overnight hours, and start to wane a little into the first half of the day on Thursday as the storms move into the Northwest Hill Country. LONG TERM... (Thursday Night through Saturday Night) A quiet weather pattern is expected late this week into the first part of the weekend as weak surface high pressure along with a low level dry airmass is centered over much of Texas. Highs will be in the upper 70s to lower 80s Friday and 80s on Saturday. Lows will be in the 50s. =LONG TERM (Sunday through Wednesday) A more active and unsettled weather pattern is in store across the Southern Plains early to middle of next week. Looking at a more typical May pattern with an upper level trough across the western US, sending disturbances northeast in the southwest flow aloft. At the surface a dryline will be located just to our west, and will probably move east into our area during the afternoon hours. As a result going with slight chance to chance Pops through much of this period. The combination of moderate instability and good effective deep layer shear will probably result in at least a few storms becoming severe, especially Wednesday. However, talking about details(like mesoscale) is still to far out, but West Central Texas is now in the peak of severe weather season. && .PRELIMINARY POINT TEMPS/POPS... Abilene 60 88 56 79 / 40 10 5 0 San Angelo 61 89 58 81 / 50 10 5 0 Junction 64 87 57 82 / 50 30 10 0 Brownwood 62 87 58 79 / 50 20 10 0 Sweetwater 58 87 55 77 / 30 5 5 0 Ozona 59 87 57 81 / 50 10 5 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 99/99/99
Hazardous Weather Outlook National Weather Service San Angelo TX 601 AM CDT Wed May 10 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-111115- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 601 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible across the area today and especially tonight as a potent upper level storm system affects the region. While a strong storm or two is possible today, a better chance for more organized severe storms is possible with the overnight activity. The main hazards will be large hail and damaging winds, although a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible across southeast portions of the forecast area Thursday morning. A strong storm or two is possible, with hail and gusty winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary tonight. 24
Special Weather Statement
National Weather Service San Angelo TX
453 PM CDT WED MAY 10 2017
TXZ066-114-127-128-102245-
Runnels TX-Shackelford TX-Callahan TX-Taylor TX-
453 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN...
SOUTHEASTERN SHACKELFORD AND SOUTHEASTERN TAYLOR COUNTIES UNTIL 545
PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oplin, or 16 miles southwest of Clyde, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clyde, Baird, Lawn, Moran, Dudley, Eula, Oplin, Potosi, and The
Intersection Of US-283 And Highway 36.
This includes Interstate 20 between Mile Markers 296 and 315.
LAT...LON 3208 9952 3208 9971 3201 9972 3198 9975
3206 9982 3263 9944 3254 9910
TIME...MOT...LOC 2152Z 214DEG 30KT 3218 9963
snSpecial Weather Statement
National Weather Service San Angelo TX
601 PM CDT WED MAY 10 2017
TXZ114-128-110000-
Shackelford TX-Callahan TX-
601 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALLAHAN AND
EASTERN SHACKELFORD COUNTIES UNTIL 700 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baird, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Albany, Baird, Moran, Ibex, Us-283 Near The Callahan-
Shackelford County Line and Us-180 Near The Shackelford-
Stephens County Line.
This includes Interstate 20 between Mile Markers 303 and 312.
A tornado watch remains in effect until 1000 PM CDT for west central
Texas.
LAT...LON 3256 9909 3229 9940 3232 9950 3296 9919
3295 9910
TIME...MOT...LOC 2301Z 216DEG 22KT 3243 9935
snSpecial Weather Statement
National Weather Service San Angelo TX
701 PM CDT WED MAY 10 2017
TXZ114-128-110030-
Shackelford TX-Callahan TX-
701 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND
SOUTHEASTERN SHACKELFORD COUNTIES UNTIL 730 PM CDT...
At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moran, or 13 miles northwest of Cisco, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Moran and Ibex.
LAT...LON 3251 9911 3242 9912 3239 9915 3254 9926
3273 9910 3252 9909
TIME...MOT...LOC 0000Z 220DEG 21KT 3254 9912
snSpecial Weather Statement
National Weather Service San Angelo TX
759 PM CDT WED MAY 10 2017
TXZ054-065-066-113-127-110200-
Runnels TX-Nolan TX-Coke TX-Jones TX-Taylor TX-
759 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHWESTERN
JONES...SOUTHEASTERN NOLAN...TAYLOR AND NORTHWESTERN RUNNELS COUNTIES
UNTIL 900 PM CDT...
At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Happy Valley, or 13 miles northeast of Blackwell, moving northeast at
30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Abilene, Winters, Robert Lee, Blackwell, Nolan, Merkel, Tye, Bronte,
Tuscola, Hawley, Buffalo Gap, Trent, Noodle, Bradshaw, Dyess AFB,
View, Wingate, Happy Valley and Potosi.
This includes Interstate 20 between Mile Markers 261 and 291.
LAT...LON 3251 9963 3209 9978 3178 10034 3187 10054
3272 10001
TIME...MOT...LOC 0058Z 218DEG 26KT 3218 10012
snThe Dyess AFB radar (KDYX), 57 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported quarter size hail 1 mile northeast of Tye.
The Jones County Sheriff's office reported quarter size hail just north of Hawley.
The public reported golf ball size hail 4 miles east of Hawley.
A National Weather Service Cooperative Observer reported quarter size hail mixed with lots of nickel size hail about 8 miles southwest of View.
A trained spotter estimated a thunderstorm wind gust to near 60 mph.
The public reported quarter size hail mixed with pea size hail.
A trained spotter reported lots of golf ball sized hail, along with pea size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700057, 700058, 700060, 700062, 700683, 700063, 700684.